Routine thyroid blood test by cardiologist regarding Crestor, etc. in Aug '12 reveals TSH 0.02, T4 1.9. T3 OK at 4.6 (little high): so, hyperthyroid. Primary care physician orders ultrasound and comes back with slightly enlarged right lobe and two nonspecific nodules, larger being .9 cm. PCP sends me to Endocrinologist - first appointment is early September. She looks over the paperwork and puts me on methimazole 10mg daily, says they don't normally biopsy anything under 1 cm and says I can't do an iodine uptake because I've been on amiodarone (for four years), which she says is likely the underlying cause of the problem.
We set a followup for three months or so which happened last Thursday (1/20). I stopped taking amiodarone immediately in September. No ill effects thus far. Result at followup last week is that I'm now hypothyroid, so methimazole is reduced to 5 mg daily. New ultrasound shows larger nodule is now 1.2 cm ("slightly" irregular). Biopsy is now scheduled for Jan 4 '13.
I'm having some intermittent minor neck pain on the right side (the affected lobe). Nothing unbearable, but irritating and concerning to me. No difficulty swallowing, but I can feel an ever-so-slight pressure when I'm laying down. Nodule is not visible: I can't even find it by palpating. Right side of neck seems slightly larger than left.
- Is nodule growth reliably and accurately measured with ultrasound?
- If it is, then is growth of a nodule from .9 cm to 1.2 cm in four months' time a concern in the presence of the amiodarone-induced hyperthyroidism?
- Are there other symptoms I need to watch out for?
- What's the prognosis for amiodarone-related thyroid problems assuming one quits using it as I have?
Amio will stay in system for 6 months or more. The nodule may be an area of inflammation (one common reason for amio induced hyper is thyroiditis) but the FNA is appropriate to confirm. Prognosis in a mild situation like you describe is good for amio induced hyper.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.